Alert archive / Missouri / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 304, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Oct 12, 2012, 3:40 AM CDT for Dade County, Lawrence County, Missouri. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 12, 2012, 3:40 AM CDT (08:40 UTC)
- Expired
- Oct 12, 2012, 4:30 AM CDT
- In force
- 50 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Dade County, MO, Lawrence County, MO
The radar
The Springfield radar (KSGF), 35 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 12, 3:56 AM CDT | HAIL 0.75 | Miller, MO | |
| Oct 12, 4:00 AM CDT | HAIL 0.75 | Halltown, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 8.7 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -354 J/kg
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 345 m²/s²
- 0-3 km storm-relative helicity
- 388 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
501
WUUS53 KSGF 120840
SVRSGF
MOC057-109-120930-
/O.NEW.KSGF.SV.W.0304.121012T0840Z-121012T0930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
340 AM CDT FRI OCT 12 2012
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN DADE COUNTY IN SOUTHWEST MISSOURI...
NORTHERN LAWRENCE COUNTY IN SOUTHWEST MISSOURI...
* UNTIL 430 AM CDT
* AT 335 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LOCKWOOD...
AND MOVING EAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.
* LOCATIONS IMPACTED INCLUDE...
EVERTON...HALLTOWN...LOCKWOOD...MEINERT...MILLER...PENNSBORO AND
SOUTH GREENFIELD.
INTERSTATE 44 BETWEEN MILE MARKERS 50 AND 58 WILL ALSO BE IMPACTED BY
THE SEVERE THUNDERSTORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3726 9405 3742 9397 3734 9362 3728 9362
3728 9361 3710 9361
TIME...MOT...LOC 0841Z 288DEG 21KT 3732 9390
HAIL...1.00IN
WIND...<50 MPH
$$
SCHAUMANN3 follow-up statements
256
WWUS53 KSGF 120903
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
403 AM CDT FRI OCT 12 2012
MOC057-109-120930-
/O.CON.KSGF.SV.W.0304.000000T0000Z-121012T0930Z/
DADE MO-LAWRENCE MO-
403 AM CDT FRI OCT 12 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
LAWRENCE AND SOUTHEASTERN DADE COUNTIES UNTIL 430 AM CDT...
AT 401 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MILLER...AND
MOVING EAST AT 30 MPH.
HAZARD...HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.
LOCATIONS IMPACTED INCLUDE...
EVERTON...HALLTOWN...MILLER AND PENNSBORO.
INTERSTATE 44 BETWEEN MILE MARKERS 51 AND 58 WILL ALSO BE IMPACTED BY
THE SEVERE THUNDERSTORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3720 9387 3721 9388 3734 9384 3734 9362
3728 9362 3728 9361 3710 9361
TIME...MOT...LOC 0903Z 289DEG 28KT 3723 9375
HAIL...1.25IN
WIND...<50 MPH
$$
SCHAUMANN699 WWUS53 KSGF 120915 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 415 AM CDT FRI OCT 12 2012 MOC057-120924- /O.CAN.KSGF.SV.W.0304.000000T0000Z-121012T0930Z/ DADE MO- 415 AM CDT FRI OCT 12 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DADE COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS PUSHED OUT OF THE WARNED AREA. LAT...LON 3710 9361 3715 9375 3728 9374 3728 9361 TIME...MOT...LOC 0914Z 289DEG 28KT 3720 9365 $$ MOC109-120930- /O.CON.KSGF.SV.W.0304.000000T0000Z-121012T0930Z/ LAWRENCE MO- 415 AM CDT FRI OCT 12 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN LAWRENCE COUNTY UNTIL 430 AM CDT... AT 412 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HALLTOWN... AND MOVING EAST AT 30 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. LOCATIONS IMPACTED INCLUDE... HALLTOWN. INTERSTATE 44 BETWEEN MILE MARKERS 51 AND 58 WILL ALSO BE IMPACTED BY THE SEVERE THUNDERSTORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 3710 9361 3715 9375 3728 9374 3728 9361 TIME...MOT...LOC 0914Z 289DEG 28KT 3720 9365 HAIL...1.00IN WIND...<50 MPH $$ SCHAUMANN
225 WWUS53 KSGF 120929 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 429 AM CDT FRI OCT 12 2012 MOC109-120938- /O.EXP.KSGF.SV.W.0304.000000T0000Z-121012T0930Z/ LAWRENCE MO- 429 AM CDT FRI OCT 12 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAWRENCE COUNTY WILL EXPIRE AT 430 AM CDT... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. HOWEVER HEAVY RAIN AND FREQUENT LIGHTNING WILL CONTINUE OVER MUCH OF LAWRENCE COUNTY THROUGH 530 AM. LAT...LON 3710 9361 3715 9375 3728 9374 3728 9361 TIME...MOT...LOC 0928Z 289DEG 28KT 3716 9352 $$ SCHAUMANN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 1:56 AM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Oct 12, 1:56 AM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 156 AM CDT FRI OCT 12 2012 .DISCUSSION... AN ACTIVE WEATHER PERIOD IS AMONGST US OVER EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS. SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE REGION EARLY THIS MORNING...IN RESPONSE TO LOW LEVEL JET ACTION IMPINGING INTO AN EAST TO WEST ZONE OF BAROCLINICITY. WE'RE THINKING SOME OF THESE STORMS WILL LIKELY GO SEVERE AS WE ADVANCE INTO THE FRIDAY MORNING HOURS. THE 00Z RAOB FROM LAST NIGHT...MEASURED 1703 J/KG OF CAPE FROM AN 850 MB PARCEL. THIS IS A LOT MORE CAPE THAN ANY OF THE MODELS HAD FORECASTED. WE THINK ONCE THIS PARCEL BECOMES MORE REALIZED THIS MORNING WITH INCREASED ISENTROPIC LIFT...HAIL GENERATION WILL BEGIN. RIGHT NOW WE THINK HAIL TO THE SIZE OF QUARTERS WILL OCCUR WITH SOME OF THE STRONGER STORMS. AS THE LOW LEVEL JET WEAKENS TOWARD MID MORNING...STORM FREQUENCY WILL START TO DECREASE...LEAVING MOST LOCATIONS ACROSS THE REGION WITH DRY CONDITIONS INTO FRIDAY AFTERNOON AND EVENING. THIS WINDOW OF DRY WEATHER WILL CONTINUE INTO SATURDAY MORNING...AND POSSIBLY EARLY SATURDAY AFTERNOON. THE NATIONAL WEATHER SERVICE IN SPRINGFIELD IS PREPARING FOR A MODERATE EPISODE OF SEVERE WEATHER LATE SATURDAY AFTERNOON INTO SATURDAY NIGHT. DAMAGING WIND GUSTS UP TO 75 MPH IS EXPECTED WITH THE STRONGER STORMS. WE CAN NOT RULE OUT A TORNADO OR TWO...ESPECIALLY WITH ANY LINE SEGMENTS THAT BECOME ORGANIZED. GIVEN THE STRUCTURE AND MAGNITUDE OF 0-3 KM SHEAR...ERECT AND EVEN FORWARD LEANING UPDRAFTS WITHIN LINE SEGMENTS OR A SQUALL LINE ARE EXPECTED. THIS EXPECTATION...ALONG WITH MODEST VALUES OF LOW LEVEL CAPE...WILL POSE A RISK FOR A COUPLE OF SQUALL LINE TORNADOES. THE BETTER STORMS SHOULD OCCUR OVER EXTREME SOUTHEAST KANSAS AND FAR WESTERN MISSOURI. HOWEVER...SEVERE RISKS WILL OCCUR AS FAR EAST AS THE HIGHWAY 63 CORRIDOR. STORMS WILL EXIT THE OZARKS BY SUNDAY MORNING...GIVING WAY TO A STABLE PACIFIC AIRMASS. THEREFORE WE'RE NOT EXPECTING A WHOLE LOT OF COLD AIR BEHIND SATURDAY NIGHTS FRONTAL PASSAGE. THIS CHANGE IN AIRMASS WILL PROVIDE FOR A DRY FORECAST SUNDAY THROUGH TUESDAY. TEMPERATURES DURING THE SUNDAY THROUGH TUESDAY TIME FRAME WILL STAY MILD...WITH AFTERNOON HIGHS WELL INTO THE 70S...AND OVERNIGHT LOWS IN THE 50S. SOUTHERLY WINDS WILL ALLOW GULF MOISTURE TO QUICKLY RETURN TO THE OZARKS. THIS INCREASE IN MOISTURE WILL SET THE STAGE FOR ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS BY WEDNESDAY. MODELS SUGGEST THAT A PHASED TROUGH WILL APPROACH FROM THE WEST...DRAGGING ANOTHER PACIFIC FRONT THROUGH SOUTHERN MISSOURI. EARLY MODEL INDICATIONS SUGGEST THAT INSTABILITY LEVELS WILL NOT BECOME SUFFICIENT FOR SEVERE WEATHER ON WEDNESDAY. THEREFORE AT THIS TIME...WE WILL NOT BE MENTIONING A RISK FOR SEVERE STORMS IN THE HWO FOR WEDNESDAY. CRAMER && .AVIATION... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVERNIGHT AS A COLD FRONT PUSHES IN FROM THE NORTHWEST. MVFR IS EXPECTED TO PREVAIL ONCE STORMS DEVELOP. THERE MAY ALSO BE POCKETS OF IFR AND PERHAPS SOME HAIL WITH STRONGER STORMS. IFR CEILINGS ARE THEN EXPECTED TO DEVELOP BEHIND THE COLD FRONT LATE TONIGHT AND EARLY FRIDAY MORNING. WINDS WILL SHIFT TO THE EAST AND NORTHEAST BEHIND THE FRONT. FLIGHT CONDITIONS ARE THEN EXPECTED TO IMPROVE INTO THE MVFR CATEGORY BY FRIDAY AFTERNOON... ALTHOUGH EXACT TIMING OF THE IFR TO MVFR TRANSITION IS STILL UNCERTAIN. MODELS ARE THEN HINTING AT IFR CEILINGS DEVELOPING LATE FRIDAY EVENING ALONG WITH LOW LEVEL WIND SHEAR. SCHAUMANN && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Oct 11, 7:46 PM CDT, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 746 PM CDT THU OCT 11 2012 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-130100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 746 PM CDT THU OCT 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED HAIL RISK. SIGNIFICANT LIGHTNING RISK. DISCUSSION... A COLD FRONT WILL PUSH SOUTHEAST INTO THE MISSOURI OZARKS AND SOUTHEAST KANSAS THIS EVENING WHILE A WARM FRONT WILL BEGIN LIFTING NORTHWARD OVER ARKANSAS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF THE HIGHWAY 60 CORRIDOR...GENERALLY AFTER 10 PM. THESE STORMS WILL SLOWLY DRIFT SOUTHWARD TO THE MISSOURI ARKANSAS STATE LINE OVERNIGHT TONIGHT. SOME OF THESE STORMS MAY PRODUCE LARGE HAIL TO THE SIZE OF QUARTERS. FREQUENT LIGHTNING STRIKES AND HEAVY DOWNPOURS ARE ALSO EXPECTED WITH SEVERAL OF THESE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. BRISK AND GUSTY SOUTH WINDS ARE EXPECTED ON SATURDAY AS STRONG LOW PRESSURE DEVELOPS ACROSS THE PLAINS. SUSTAINED WINDS OF 20 TO 30 MPH AND GUSTS TO 40 MPH ARE EXPECTED ACROSS WESTERN MISSOURI AND SOUTHEASTERN KANSAS. THAT STRONG STORM SYSTEM WILL THEN PUSH THROUGH THE AREA LATE SATURDAY AND SATURDAY NIGHT. THERE IS A LIMITED TO ELEVATED RISK OF SEVERE THUNDERSTORMS WITH THIS STORM SYSTEM. A HIGH SHEAR...MARGINAL INSTABILITY ENVIRONMENT IS EXPECTED AND THE PRIMARY RISK OF SEVERE WEATHER AT THIS TIME IS DAMAGING STRAIGHT LINE WINDS. THERE IS A RISK FOR LARGE HAIL AND A FEW TORNADOES...HOWEVER CONFIDENCE IN THIS RISK REMAINS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) SCHAUMANN
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 3:52 AM CDT | Areal Flood Advisory | SGF | Barton | 6 hr |
| Oct 12, 4:09 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene | 46 min |
| Oct 12, 5:35 AM CDT | Areal Flood Advisory | SGF | Dade, Jasper, Lawrence | 4 hr |
| Oct 12, 8:29 AM CDT | Areal Flood Advisory | SGF | Jasper, McDonald, Newton | 4 hr |
| Oct 12, 8:47 AM CDT | Flash Flood Warning | SGF | McDonald, Newton | 4 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.